Kansas, 2018

Hail and Damaging Winds in Kansas, July 19 to 20, 2018

July 19 to 20, 2018 · NWS ICT · 5 events in 4 counties and zones

Hail and wind events were noted with storms as they moved across central and southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Hail and wind events were noted with storms as they moved across central and southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 19, 11:38 AM CST, 30 minutes earlier.

Area forecast discussion, Jul 19, 11:38 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1238 PM CDT Thu Jul 19 2018

.SHORT TERM...(Today through Saturday night)
Issued at 359 AM CDT Thu Jul 19 2018

Forecast Highlight: Heat Advisory Remains In Effect Across Srn KS
until 7 PM CDT Today.

Today:
Small thunderstorm cluster continues to drift SE toward extreme SE
Nebraska. Cluster should continue to along theta-e axis extending
from Ern Nebraska to NE KS/NW MO this morning & should continue to
do so as weak elevated front does likewise. Combination of the two
should keep greatest thunderstorm potential across far Ern KS this
morning. Combination of hot, moisture-rich environment with fronts
presence would enable scattered thunderstorms to back-build across
Central KS this afternoon. Warm mid-levels should warrants
continued conservative PoP assignment, although once again there
remains potential for 40-50 mph gusts & locally heavy rains. Other
concern no doubt is intense heat & humidity. As has been discussed
the past 2 days with most of Central & especially South-Central KS
S of the weak E/W oriented front heat indices will soar into the
102-108 range with the more oppressive heat remain across South-
Central KS.

Tonight-Sat Night:
Overall no changes to inherited forecast as model solutions remain
quite consistent. Intense heat & humidity will continue to plague
Southern KS. Though not quite as intense, the projected indices
~105 draped across Southern KS would likely warrant another Heat
Advisory so stay tuned.

.LONG TERM...(Sunday through Wednesday)
Issued at 359 AM CDT Thu Jul 19 2018

Hot & dry weather still slated for all areas for the start of the
upcoming week as strong mid-upper ridge moves slowly E into the
Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM CDT Thu Jul 19 2018

Ongoing convection across central Kansas will continue moving to
the southeast. Latest trends suggest it will affect the air space
near Salina between 18z and 21z. These could trend into CNU later
this afternoon but that is somewhat uncertain at this time.

Capping should keep convection to a minimum south of GBD and ICT,
where isolated storms are expected at this time. Coverage could
increase if the capping weakens appreciably later this afternoon.

Overall, thunderstorm activity today presents a decent amount of
uncertainty as the situation currently stands.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT   102  74  99  72 /  10  10  10  20
Hutchinson     101  72  97  70 /  20  10  10  20
Newton         100  72  96  69 /  20  10  10  20
ElDorado       100  72  96  70 /  10  10  10  20
Winfield-KWLD  101  75 100  72 /  10   0  10  20
Russell         99  70  95  68 /  30  10   0  10
Great Bend     100  70  96  68 /  20  10   0  20
Salina         101  72  97  69 /  40  10   0  10
McPherson      100  71  96  69 /  20  10   0  10
Coffeyville    100  74 100  72 /  10  10  10  20
Chanute         99  72  96  70 /  20  10  10  20
Iola            98  72  95  70 /  30  20  10  10
Parsons-KPPF   100  74  99  72 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ067>072-082-083-
091>096-098>100.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KRC
Hazardous weather outlook, Jul 19, 11:48 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1248 PM CDT Thu Jul 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201800-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1248 PM CDT Thu Jul 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Dangerous heat and humidity will grip all of Southern Kansas from
this afternoon until early this evening. For details, you should
refer to the Heat Advisory which is in effect from 1 PM until 8 PM
CDT. Heat indices from 102 to 104 are likely across Central Kansas.

Severe storms with golf ball size hail and winds to 70 mph are
possible this afternoon mainly north of Highway 50 where a severe
thunderstorm watch is in effect. South of Highway 50, the situation
is much more uncertain for storms. If they do develop, golf ball
size hail and winds to 70 mph are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Intense heat and humidity are likely across extreme Southern Kansas
Friday afternoon where indices around 105 are possible, while heat
indices from 100 to 104 are likely for most other areas. Scattered
thunderstorms are possible for areas primarily along, and south, of
a line from Great Bend, through Newton, to Iola Friday evening.
Scattered thunderstorms may also occur across the region from late
Tuesday night thru late Wednesday night. A few thunderstorms may
once again produce gusts around 50 mph and heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Special weather statement, Jul 19, 10:57 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
1157 AM CDT THU JUL 19 2018

KSZ033-191745-
Lincoln KS-
1157 AM CDT THU JUL 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Lincoln County in central Kansas...

* Until 1245 PM CDT.

* At 1154 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Hunter, or 19 miles northwest
  of Lincoln...moving southeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Lincoln, Sylvan Grove, Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3922 9801 3888 9818 3907 9848 3913 9848
      3913 9849 3922 9849
TIME...MOT...LOC 1657Z 297DEG 30KT 3917 9846

Martin
Special weather statement, Jul 19, 11:43 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
1243 PM CDT THU JUL 19 2018

KSZ049-191830-
Saline KS-
1243 PM CDT THU JUL 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Saline County in central Kansas...

* Until 130 PM CDT.

* At 1239 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Beverly, or 13 miles southeast
  of Lincoln...moving southeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 55 mph will be
possible with this storm.

* Locations impacted include...
  Salina, New Cambria, Glendale and Salina Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3896 9737 3869 9753 3887 9793 3896 9793
TIME...MOT...LOC 1742Z 297DEG 26KT 3895 9793

Martin

The radar

The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Saline

When
July 19, 12:08 PM CST to 12:09 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.820, -97.620

A large tree fell onto a mobile home in the center part of town. In addition, a semi-truck was blown into the guardrail of a bridge on Interstate 135. Report relayed via KSAL.

Thunderstorm Wind, Allen

When
July 19, 3:39 PM CST to 3:40 PM CST
Where
Allen County, 0.88 mi NW of Iola
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.930, -95.410

Tree limbs were blown down in Iola.

Thunderstorm Wind, Allen

When
July 19, 3:48 PM CST to 3:49 PM CST
Where
Allen County, Moran
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.920, -95.170

A few tree limbs were blown down.

Hail, McPherson

When
July 20, 10:09 PM CST to 10:10 PM CST
Where
McPherson County, 3 mi NE of Elyria
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.310, -97.580

Hail, Sedgwick

When
July 20, 11:15 PM CST to 11:16 PM CST
Where
Sedgwick County, 3.88 mi W of Bentley
Measured
1.75 in hail
Reported by
Public
Coordinates
37.870, -97.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772226, 772228, 772229, 772231, 772233.